Missouri, 2020

Hail in Missouri, July 5, 2020

July 5, 2020 · NWS LSX · 1 event in 1 county or zone

Isolated showers and storms developed across the region. A few of the storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated showers and storms developed across the region. A few of the storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 5, 2:09 PM CST, 21 minutes earlier.

Area forecast discussion, Jul 5, 2:09 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
309 PM CDT Sun Jul 5 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 304 PM CDT Sun Jul 5 2020

Isolated thunderstorms are speckling southwestern Illinois and
east central Missouri along a weak axis of surface convergence and
vorticity maximum. This disturbance continues to be trapped under
the weak upper-level flow pattern associated with an expansive ridge
across the western two-thirds of the CONUS. The threat for spotty,
isolated thunderstorms will continue through the late afternoon and
early evening along this convergence axis, then diminish with the
loss of surface heating after sunset.

Unlike yesterday's more efficient convective mixing that suppressed
dew points, more moisture aloft will keep surface moisture elevated
through tonight. A mainly clear sky tonight, coupled with weak
surface winds, surface high pressure from the north, and higher
dew points, introduces the potential for patches of radiation fog
across most of the CWA. More impactful visibility restrictions
should be confined to valleys and low-lying areas.

Monday will feature a greater chance for diurnally-enhanced
convection in the afternoon hours, again focused across east
central and southeast Missouri and southwestern Illinois. Models
are in relative agreement on an axis of moisture convergence
setting up across most of the CWA, along with a pesky vorticity
lobe. With SBCAPE values exceeding 2000 J/kg, this area should
see slightly more widespread thunderstorms. Little to no
progression of the upper-level ridge will lead to temperatures
returning to the low 90s, and a few places having heat indices
touching 100.

MRB

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 304 PM CDT Sun Jul 5 2020

The potential for pesky vort maxes meandering across southeast MO
and southern IL will continue to bring a threat of diurnally
enhanced thunderstorms on Tuesday, with the greatest coverage of
scattered storms across the southeast half or so of the CWA during
the afternoon and early evening. Present indications are that
Wednesday may then be the driest day of the week, but we still can't
rule out isolated storms across southeast MO and southern IL.
Otherwise heat and humidity will continue to slowly build Tuesday
and into Wednesday with peak afternoon heat indices of 100 becoming
more common, especially for metro St. Louis.

The period from Thursday into Saturday continues to be marked by
some uncertainty, with potential for both dangerous heat as well as
thunderstorms, with the extent of thunderstorms or convective debris
ultimately regulating the magnitude of heat. Unless we are almost
directly beneath an upper level high we rarely see a "clean" pattern
featuring solely an excessive heat threat. More typical is the
evolving pattern late this upcoming week and into the weekend
featuring an upper-level ridge/high centered in the southern Rockies
building into the Mississippi Valley where we are on the northern or
eastern periphery of rising or high heights aloft and some
resemblense of west or northwest flow. Guidance continues to show
a migratory short-wave tracking from the central Plains and into
mid- upper Mississippi along the crest of the strengthening ridge
late Wednesday night into Thursday. The operational GFS is
especially robust with this initial wave which would likely
generate an MCS that could impact the CWA, especially northern
sections of the CWA. Timing will be especially critical, as the
pattern will feature dew points well into the 70s and potential
high temperatures well into the 90s, which would produce peak heat
indices of 100+ degrees. Friday and into Saturday the ridge
builds more emphatically into the central U.S. but ridge runner
short waves and associated convective potential add continued
uncertainty to a pattern that favors excessive/dangerous heat. At
this point we will continue to message both threats.

Ultimately we may need a heat advisory for the St. Louis metro area
beginning early this coming week with the expectation of widespread
100 heat indices for 4 or more consecutive days, realizing the
magnitude of the worst heat will happen later in the week.

Glass

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1233 PM CDT Sun Jul 5 2020

Isolated thunderstorms are possible across east central Missouri
and southwestern Illinois this afternoon. These storms are not
likely to affect the STL metropolitan terminals, and have been
excluded from mention in the TAFs. Outside of this, VFR conditions
will prevail through tonight. MVFR fog is expected to develop at
the terminals between 10z-13z tomorrow, with the exception of
KSTL. VFR conditions then resume for the duration of the period.

SPECIFICS FOR KSTL:

Isolated thunderstorms are possible across east central Missouri
this afternoon. These storms are not expected to impact KSTL.
Another chance for thunderstorms exists at KSTL tomorrow
afternoon, but confidence is not high enough that the terminal
will be impacted to warrant mention in the TAFs.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 5, 2:20 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
320 PM CDT Sun Jul 5 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
320 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through early
evening. These storms may be accompanied by heavy downpours and
gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will build through the week. Peak heat indices of
100 degrees and higher will become more common, especially across the
St. Louis metro area.

There is a chance of thunderstorms across parts of the area Monday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRB

The radar

The St Louis radar (KLSX), 10 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Charles

When
July 5, 2:30 PM CST
Where
St. Charles County, Dardenne
Measured
1 in hail
Reported by
Public
Coordinates
38.770, -90.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905776.